Duloxetine withdrawal

Coming off duloxetinr after several years and thought I was going mad til I read other posts. Was on 80 mg cut down yo 40 for a week then 20 next week then none at all. It's now four days since I took any and withdrawal is horrible. Thought it would be easier after cutting down gradually as advised by go but I am constantly getting brain zaps feeling dizzy and sick and now the diarrohea has joined the party. Am due to see gp on Friday but am going to ring him tomorrow for advice. Cannot possibly go to work at present and want to cry constantly. Hope this passes quickly.

16 Replies

  • Awww you poor thing... When I came off it, I too had the brain zaps and sudden electric shocks. every step i took, foth that milli second i felt a shot ot eelctric going right through my body,, plus i found it so hard to focus on anything or anyone, I transferred to Sertraline 100mg on a night, it stopped all the zaps and has helped with pain and sleep... the thing is , the Doctors's really do not understand how these med affects our brains in conjunction with the Fibro... I hope you get through it honey... gentle hugs xx

  • Thank you. Will keep you posted

  • I take 180mg a day of duloxetine I find it kills my appetite and I feel and can b sick if I miss a dose it does have nasty side effects coming off it I find it causes insomnia I have took this medication for a few years it is a good drug but it can make u so sick it is a good medication but it has lousy side effects u have my sympathy

  • When you come off these drugs you have to do it very slowly - you're going too fast!

    Psychiatrists are aware of this and recommend gradual withdrawal over a period of six months - GPs don't always get this, and take you off them too quickly, which tho' not dangerous is very unpleasant.

    Moffy x

  • Ladymoth is right, go back to a very small dose every other day, after 3 weeks go down to one day a dose and two days off, then one day a dose and 3 days off, and so on till you finally get off it, you are going cold turkey and there is no need. Your body needs time to adjust to a smaller dose, then smaller still till eventually its ok when you finally stop.

  • Hi Moffy, can I ask why the Droctors do not have the knowledge of how we should come off these drugs.... I kept telling my old Doc , about the electric zaps. but he said i have never heard of that and did not thing....

  • GPs are mainly concerned with your safety - they can't possibly know everything about every single drug - that's why they refer us to specialists.

    I worked in psychiatry for some time, and the consultants often had a beef with GPs who had taken patients off their antidepressants a bit too rapidly, causing them distress.

    It's true that normally fit people might not be unduly upset by the zaps and nausea, but when you've suffered a shattering depression and are still somewhat fragile, it can be a big thing to endure.

    Not to worry - it won't cause any permanent harm, but in the interests of comfort it's better to progress slowly with your withdrawal.

    Moffy x

  • Ahh bless you, it happened to me too.

    I was a chauffeur and going by my GPs advice on withdrawal as it had stopped being effective. I was self employed and could not have any time off work!!

    I had the first brain zap while driving the bride to church. Thankfully Id just stopped outside the church but it went right through the back of my head and out of my right eye! I actually went blind for a while and the photographer had to assist my bride.

    I was scared to death I thought I was having a stroke or something!

    If I had known about this when I was given Cymbalta Id never have taken it.

    All the other withdrawal effects followed it was horrendous. You will get through it though.

    Im now on Pregabalin and hope that the withdrawal isnt anything like that.

    I hope youre through it soon.

    You are withdrawing to fast I absolutely agree with Moffy.

    I ended up splitting the pills!!

    Good luck x

  • OMG my doc took me off it in one fail swoop! No wonder I feel like shit plus at the same time he stopped tramadol and replaced both with amnitryptlene, all because I couldn't sleep!! Last week he changed me from Diclofenac to something similar but I was horrendous so he caved in and swopped back. I am in agony, have gained a stone and am so angry I could kill.

  • I took advice and took an antihistamine every day, somehow it reduces the withdrawal symptoms and has lessened any zaps or dizziness. When I say slowly, I mean slowly!!!! I have been reducing my dosage from 60mg daily one month to 30mg one month to 20 mg one month and then one 20 mg every two (then three, then four days). I have been doing this now for 4 months and am SO glad I read up on this before I came off. Good luck with it. It isn't easy, but considering the side effects and withdrawal symptoms it is the best thing I can do for myself. Good luck.

  • Duloxetine is also an anti-depressant, that could explain your reasons for constantly wanting to cry. I have tried to come off Duloxetine, and find that i cannot function properly without it.

  • Omg. You poor soul I was on these pills an I was so unwell on them my gp told me to just stop them altogether big mistake. .that was a bigger disaster I thought I was losing my mind I didn't know what I was experiencing was withdrawals never again it was such a horrendous experience I told the pain clinic I would never take any pills from them again they nearly robbed me of my sanity.xxx. .they should be banned. I really hope you get support for the withdrawal symptoms.hang on tight hunni.xxxx

  • Coming off any anti-depressant should be done very slowly reducing by 10% every 2-3 weeks, it makes me mad as hell when I read things like this, doctors are a complete and utter waste of space with regards to withdrawing from powerful drugs like anti-depressants and benzodiazapines like valium, and cymbalta is the hardest one to come off because of the dose size, you can't get smaller dose than 20mg I think (the drug company eli lilly have got that sorted they want you to be on these drugs for life) and they are capsules. Don't suffer with withdrawals speak to your doctor and ask for a smaller dose and cut down slowly, otherwise you could be ill for a long time.

  • Doctors are often very bad at giving proper advice about managing withdrawal symptoms. I take 2 x 60 mg capsules of duloxetine per day for fibro. When I want to detox from this drug, I shall do so very, very slowly. On day one, I shall open a capsule and remove 1mg of the balls inside, then put the capsule back together and swallow the remaining 59 mg. On day three, I shall remove 2 mg and take the remaining 58 mg, and so on. If I feel okay after doing this for a while, I may decide to speed up the rate of decrease. If I get withdrawal symptoms, I will slow down the detox until I feel no symptoms, if this is possible. You can buy mini weighing scales on Amazon for £8.49. They weigh items as small as 0.1gramme.

  • I had heard how awful the withdrawal was. I opened my capsules and took out s few beads. Every week or two I dropped more beads. Getting down to 0mg, I did this very gradually. I think I took only 5-10 beads for the last 3 weeks. I didn't experience any of this. However, after a couple of months being at 0mg, some people can experience some slight depression, anxiety.. Because all the medication is getting out of your system. I strongly recommend bead-counting!!

  • Hi all

    Whatever the drug you need phased with drawl

    If your GP is unwilling to help initially seek out the pharmacist for a one to one in private

    .They know more about drugs effects than GP anyway!

    Get him/her to write down best time line to do with drawl/substitution regime.

    Take that to your GP & hurrah you are helping yourself.

    I was on heavy dose of Tramadol for FMS & other stuff. With GP guidance it took 10 months to lose it all together. I saw my GP weekly,then fortnightly the 3 weekly till they were content

    A) I could deal with substitute

    B) side effects of new drug were not making with drawl any worst

    C) pain levels were bearable.

    It was like cold turkey you see on Heroin addicts only a prescription drug.

    Without support I would still be on Tramadol and I may add addicted to it like my friend in North.

    As the add age says no pain no gain.

    You are more in control of your life if you make these decisions however.

    Best of fortune to any on drugs with drawl thoughts or plan!

You may also like...